Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 230, NWS Amarillo, TX

July 31, 2021Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 31, 2021, 4:59 PM CDT for Roberts County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 4:59 PM CDT (21:59 UTC)
Expired
Jul 31, 2021, 5:30 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS54 KAMA 312159
SVRAMA
TXC393-312230-
/O.NEW.KAMA.SV.W.0230.210731T2159Z-210731T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
459 PM CDT Sat Jul 31 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Roberts County in the Panhandle of Texas...

* Until 530 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located 16 miles northwest
  of Miami, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northern Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 10108 3573 10109 3589 10109 3598 10079
      3583 10064
TIME...MOT...LOC 2159Z 037DEG 4KT 3588 10084 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
1 follow-up statement
587 
WWUS54 KAMA 312219
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
519 PM CDT Sat Jul 31 2021

TXC393-312230-
/O.CON.KAMA.SV.W.0230.000000T0000Z-210731T2230Z/
Roberts TX-
519 PM CDT Sat Jul 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL ROBERTS COUNTY...

At 519 PM CDT, a severe thunderstorm was located 14 miles north of
Codman, or 14 miles northwest of Miami, moving south at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

This severe thunderstorm will remain over mainly rural areas of
central Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3574 10091 3579 10091 3589 10092 3592 10082
      3582 10067
TIME...MOT...LOC 2219Z 338DEG 7KT 3583 10085 

HAIL...0.88IN
WIND...60MPH
 
$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:16 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 2:16 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
216 PM CDT Sat Jul 31 2021

.SHORT TERM...Tonight through Tomorrow Night...

Current obs show the front to be in Kansas and almost on the OK
Panhandle doorstep. Visible satellite shows cumulus clouds forming
in the southeastern half of the Panhandles from a line from Vega
to Beaver and a storm starting to fire up east of Silverton. As
the cumulus builds and we near convective temp today, we will see
more storms start to fire up. Storms in the OK Panhandle may see
severe wind gusts as DCAPE is strongest up there with around
1000-1500 J/kg DCAPE and inverted V soundings. MLCAPE is only
around 500 J/kg today so not expecting much for large hail.
Visible satellite also shows an area of cu forming in the
northwestern Panhandle that is in response to the surface flow
bringing air around the low and up the terrain. A shield of low
clouds in association with the front are in KS and heading
southward. As the front pushes through the area, more showers and
thunderstorms will fill in around the Panhandles. By sunset the
instability will decrease and the severe threat will diminish. A
shortwave is set to arrive overnight, which will enhance
thunderstorm chances between 03Z and 09Z. Another shortwave looks
to ride around the upper level flow and arrive midday tomorrow. So
depending on the location of the front by that time, more showers
and storms may be induced along the front. If the front is far
enough south, the atmosphere should be stable enough that the
arrival of the wave won't have an effect. Between the cooler air
mass, showers, and the cloud cover all day tomorrow, the
Panhandles may see temps 15 to 20 degrees cooler than today.

Beat

&&

.LONG TERM...Monday through Friday night...

Current satellite analysis depicts an upper level trough digging
into the Upper Mississippi River Valley with an MCS over eastern
MO and southwestern IL. Evidence of a cold front can be seen in
the water vapor as well composite radar. The front is currently
located around a line from Dodge City to Wichita, KS as of this
writing. The upper level trough and associated surface front will
bring below normal temperatures to the area through about Thursday
before high pressure shifts east from the Desert Southwest.
Daytime highs are looking to be back in the low 90s by Friday
afternoon after being in the 80s Sunday through Thursday.

The upper level trough is progged to keep digging south into the
Southern Mississippi River Valley shifting high pressure to the
west of the FA while a ridge builds over the Rocky Mountains. At
H5, high pressure will sit over southern CA, southern NV, and
western AZ from Monday through Wednesday night. This high will
wrap monsoonal moisture around its periphery through the early
part of next week. However, the monsoonal storms will likely stay
in New Mexico an the far western portions of the FA. With that
said there will be a slight chance to chance PoPs for the western
half of the FA, with the eastern half most likely missing out on
rain Monday through Wednesday. Wide spread severe storms are not
likely. However, Tuesday evening looks like there may be enough
instability in the far western Oklahoma Panhandle to warrant a
closer look going into Monday.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  76  62  83  62 /  50  50  40  10  10
Beaver OK                  66  81  61  88  62 /  60  40   5   0   5
Boise City OK              63  73  58  81  60 /  60  60  10  10  20
Borger TX                  69  79  65  89  66 /  50  60  20   5  10
Boys Ranch TX              68  77  63  84  63 /  50  50  40  10  20
Canyon TX                  67  78  62  82  61 /  50  40  50  20  10
Clarendon TX               70  78  64  84  63 /  40  40  30  10   5
Dalhart TX                 64  72  57  81  59 /  50  60  30  10  20
Guymon OK                  64  78  60  87  62 /  50  50  10   5  10
Hereford TX                67  79  62  82  61 /  50  40  50  20  20
Lipscomb TX                68  80  62  87  62 /  60  40   5   0   5
Pampa TX                   67  76  62  85  62 /  50  50  20   5   5
Shamrock TX                70  80  64  87  62 /  50  50  20   5   5
Wellington TX              72  82  64  88  63 /  40  50  30   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/36
Hazardous weather outlook, Jul 31, 2:19 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Sat Jul 31 2021

OKZ001>003-TXZ001>020-317-011000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across the Oklahoma and
Texas Panhandles late this afternoon through tonight. A storm or
two may become strong to severe, with damaging winds the primary
hazard. The severe wind threat will primarily be in the Oklahoma
Panhandle. In addition, the strongest storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday and Sunday night. Any storms that form are
expected to remain below severe levels at this time. However, the
strongest storms will be capable of producing heavy rainfall,
mainly Sunday morning and afternoon, which could lead to localized
flooding or flash flooding.

Additional showers and thunderstorms may develop Monday through
Wednesday night across parts of the area. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 4:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Sat Jul 31 2021

TXZ009-312200-
Roberts TX-
427 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS COUNTY UNTIL
500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lora, or 17 miles northwest of Miami, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3581 10082 3601 10092 3606 10076 3606 10054
      3584 10054
TIME...MOT...LOC 2126Z 247DEG 7KT 3592 10077

LFM
Special weather statement, Jul 31, 4:56 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
456 PM CDT Sat Jul 31 2021

OKZ001-312230-
Cimarron OK-
456 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Campo, or 14 miles north of Boise City, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Cimarron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10203 3683 10207 3682 10278 3700 10281
TIME...MOT...LOC 2156Z 066DEG 9KT 3694 10255

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:27 PM CDTSpecial Weather StatementAMARoberts33 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningAMARoberts23 min
Jul 31, 4:53 PM CDTAreal Flood AdvisoryAMARoberts3 hr
Jul 31, 5:26 PM CDTSpecial Weather StatementAMAHemphill34 min
Jul 31, 5:43 PM CDTSpecial Weather StatementAMADallam32 min
Jul 31, 6:04 PM CDTSpecial Weather StatementAMAPotter26 min
Jul 31, 6:08 PM CDTSpecial Weather StatementAMAHutchinson37 min
Jul 31, 6:21 PM CDTSpecial Weather StatementAMADallam24 min
Jul 31, 6:29 PM CDTSpecial Weather StatementAMAPotter31 min
Jul 31, 6:46 PM CDTAreal Flood AdvisoryAMAPotter3 hr
Jul 31, 6:54 PM CDTSevere Thunderstorm WarningAMAPotter, Randall51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.